Montana, 2004

Flood in Montana, March 29 to 31, 2004

March 29 to 31, 2004 · NWS GGW · 1 event in 1 county or zone

Snow melt flooding along the Poplar River made low water crossings impassible over northern Roosevelt County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Snow melt flooding along the Poplar River made low water crossings impassible over northern Roosevelt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 29, 2:00 AM MST, 7 hours earlier.

Area forecast discussion, Mar 29, 2:00 AM MST, 7 hours before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE GLASGOW MT
200 AM MST MON MAR 29 2004

.SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH WEDNESDAY...
A STRONG UPPER RIDGE TO BUILD ACROSS THE AREA THROUGH THE MIDDLE OF
THE WEEK.  THE PATTERN BECOMES A BLOCKING ONE WITH A HIGH OVER LOW
ACROSS THE EASTERN HALF OF NOAM...SLOWING DOWN THE PROGRESSION OF
SYSTEMS INTO THE WESTERN CONUS. TEMPERATURES TO START OFF SEASONABLE
TODAY...AND WARM TO WELL ABOVE NORMAL FOR TUESDAY AND WEDNESDAY.

TODAY...AN UPPER LOW IN WESTERN ONTARIO TO LIFT NORTHEAST AND INTO
HUDSON BAY BY THIS EVENING.  A MID/UPPER TROUGH EXTENDS FROM THE LOW
DOWN THROUGH THE MISSISSIPPI VALLEY.  AN UPPER RIDGE CONTINUES TO
BUILD ALONG THE DIVIDE.  NORTHEAST MONTANA TO REMAIN IN STRONG
NORTHWEST FLOW ALOFT. AT THE SURFACE A RIDGE OF HIGH PRESSURE BUILDS
INTO EASTERN MONTANA TODAY. HARDLY A CLOUD TO BE FOUND ACROSS THE
CWA AND UPSTREAM...AND EXPECT A SUNNY SKY...WITH PERHAPS A FEW CU
ACROSS OUR EASTERN ZONES CLOSEST TO THE UPPER TROUGH. 850H
TEMPERATURES ARE PROGGED TO BE A TAD COOLER THAN SUNDAY ACROSS OUR
EASTERN ZONES...AND A LITTLE WARMER IN THE WEST. PLAN ON GOING A
LITTLE COOLER THAN SUNDAY ACROSS OUR EASTERN ZONES...AND A FEW TO
SEVERAL DEGREES WARMER IN THE WEST. STILL A DECENT PRESSURE GRADIENT
AND SOME PRESSURE RISES ACROSS OUR EASTERN ZONES. EXPECT THE WIND TO
PICK UP AGAIN THIS MORNING ACROSS OUR EASTERN ZONES TO 15 TO 25
MPH...BUT THE WIND SHOULD BEGIN TO DIMINISH BY LATER IN THE
AFTERNOON.

TONIGHT...SURFACE RIDGE BEGINS TO SLOWLY DRIFT EAST INTO THE
DAKOTAS.  THE WIND WILL DROP OFF AND BECOME LIGHT...WITH AN EAST
WIND OF 10-15 MPH SETTING UP ACROSS THE MILK RIVER VALLEY.
COMBINATION OF A CLEAR SKY...A DRY AIRMASS...AND LIGHT WINDS WILL
ALLOW TEMPERATURES TO FALL BELOW FREEZING ACROSS THE CWA...WITH THE
EXCEPTION OF THE HIGHER ELEVATIONS IN THE SOUTHWEST.

TUESDAY...UPPER RIDGE BUILDS ACROSS EASTERN MONTANA WITH 500H
HEIGHTS INTO THE 570S AND THICKNESS VALUES INTO THE 550S.  RETURN
FLOW OUT OF THE SOUTHEAST WILL LIMIT TEMPERATURES FROM REACHING
THEIR FULL POTENTIAL...BUT STILL EXPECT A NICE REBOUND IN
TEMPERATURES.  HIGHS SHOULD RANGE FROM THE 50S IN THE NORTHEAST
CORNER OF THE CWA TO THE L/M 70S ACROSS OUR SOUTHWEST ZONES.

WEDNESDAY...BLOCKING PATTERN SETS UP WITH AN OMEGA BLOCK ACROSS
EASTERN NOAM.  THIS WILL SLOW TO PROGRESSION OF SYSTEMS AND KEEP A
SHARP UPPER RIDGE ACROSS THE AREA.  THE NEXT SYSTEM SPLITS AS IT
MOVES INTO THE WEST COAST...WITH MOST OF THE ENERGY GOING INTO THE
SOUTHERN BRANCH...AND EVENTUALLY CARVING OUT A CLOSED LOW IN THE
SOUTHWEST CONUS BY WEDNESDAY EVENING. SURFACE LOW PRESSURE WILL BE
INDUCED IN THE CENTRAL GREAT BASIN.  THE GFS APPEARS TO BE THE ODD
MODEL OUT AND IS DISCOUNTED IN WANTING TO SWING A PORTION OF THE
UPPER LOW IN THE OHIO VALLEY BACK INTO THE DAKOTAS KEEPING HEIGHTS
AND THICKNESSES SOMEWHAT LOWER. CB

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
LITTLE CHANGE IN FORECAST FOR THE END OF THIS WEEK THROUGH THE
WEEKEND. SPLITTING UPPER TROF MOVES SLOWLY INTO MONTANA THURSDAY AND
FRIDAY. MOST OF THE MOISTURE AND ENERGY TRAPPED WITH UPPER LOW
CUTTING OFF OVER THE SOUTHWEST STATES. ENOUGH ASSOCIATED WITH THE
NORTHERN BRANCH FOR LOW POPS SLOWLY SPREADING ACROSS THE CWA
WEDNESDAY NIGHT THROUGH FRIDAY WITH THE PASSAGE OF INVERTED TROF.
UPSLOPE FLOW WILL LINGER POPS OVER SOUTHERN MONTANA FRIDAY NIGHT.
DRIER WEATHER THEN THROUGH THE WEEKEND WITH REX BLOCK FORMING IN
SPLIT FLOW...CLOSED LOW IN THE SOUTHWEST...RIDGING OVER WESTERN
CANADA. GENERALLY SEASONABLE TEMPERATURES EXPECTED THROUGH THE
PERIOD...FIRST WITH CLOUDS AND SHOWERS AND THE UPPER TROF PASSAGE
LATE IN THE WEEK...THEN WITH NORTHWEST FLOW ALOFT AND CANADIAN
SURFACE HIGH UNDER THE REX BLOCK OVER THE WEEKEND. EBERT

&&

.HYDRO...THE FLOOD WATCH FOR THE MILK RIVER AT GLASGOW HAS BEEN
CANCELED.  THE MILK RIVER AT GLASGOW IS BELOW 19 FEET...WHICH IS IS
MORE THAN 6 FEET BELOW FLOOD STAGE. THE LATEST FORECAST FROM THE RFC
IS FOR THE RIVER TO CONTINUE TO FALL FOR THE NEXT SEVERAL DAYS...
BEFORE POTENTIALLY BEGINNING TO RISE AGAIN BY THURSDAY OR FRIDAY.

SNOW MELT WILL CONTINUE THE NEXT SEVERAL DAYS ACROSS THE REMAINING
SNOW COVERED AREAS NORTH OF US 2. DECENT SNOW COVER NOW LIMITED TO
NORTH OF BAYLOR IN NORTHERN VALLEY COUNTY...WHERE THERE IS AN
AVERAGE OF ABOUT 6 INCHES OF SNOW...BUT WITH SOME BARE SPOTS.
VARIOUS BRANCHES OF THE POPLAR RIVER ARE FLOWING...BUT LEVELED OFF
DURING THE WEEKEND. THE GREATEST RISES SO FAR APPEAR TO BE ALONG THE
WEST BRANCH OF THE POPLAR. A SMALL STREAM FLOOD ADVISORY WILL REMAIN
IN EFFECT FOR VALLEY...DANIELS AND CENTRAL AND NORTHERN PHILLIPS
COUNTIES TODAY. CB

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
A SMALL STREAM FLOOD ADVISORY FOR MOST OF PHILLIPS...VALLEY...AND
DANIELS COUNTIES THROUGH 4PM TODAY.

&&
Hazardous weather outlook, Mar 29, 5:56 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
556 AM MST MON MAR 29 2004

MTZ016>027-059>062-301300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY-
DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY-
NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX-
INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE...
JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY...
WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN
556 AM MST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR PHILLIPS...VALLEY AND
DANIELS COUNTIES. PLEASE REFER TO GTFFLSGGW OR WGUS85 KGGW FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

CONTINUED SNOW MELT FROM WARM WEATHER WILL BRING RISES ON STREAMS AND
CREEKS IN VALLEY...ROOSEVELT...DANIELS AND SHERIDAN COUNTIES THROUGH
THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Roosevelt

When
March 29, 9:00 AM MST to March 31, 11:59 PM MST
Where
Western Roosevelt forecast zone
Reported by
NWS STORM SURVEY
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388846.